Thunderstorm Wind, Beckham
- When
- September 17, 1:45 PM CST
- Where
- Beckham County, 4.19 mi ESE of Erick
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.190, -99.800
Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms. The second came across overnight into the early hours of the 18th as a line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 11:31 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1231 PM CDT SAT SEP 17 2016 .DISCUSSION... Aviation discussion for the 18 UTC TAFs is below. && .AVIATION... Overall, VFR conditions are expected to continue. The timing and locations of TSRA remain very uncertain. MVFR conditions near KWWR and KGAG are expected to become VFR by 20 UTC. ISO-SCT SHRA/TSRA will likely affect western and central Oklahoma with timing generally 19-03 UTC. A line/complex of storms are forecast to impact all TAF sites for a 1-3 hour period 02-09 UTC. Variable gusty winds, hail, and brief IFR or lower conditions are expected with any TSRA. Patches of IFR or lower conditions may form after TSRA generally after 06 UTC. Did not mention due to low confidence of occurrence. MBS && .PREV DISCUSSION... /issued 1130 AM CDT SAT SEP 17 2016/ UPDATE... Some uncertainty as to how/when showers/storms will affect the area this afternoon and tonight, mainly due to the line of storms moving east across the Panhandles and the scattered activity ongoing in West TX. If this activity maintains itself, especially the line of storms, into the fa then showers/storms could be affecting parts of the area earlier than previously forecasted. Otherwise, isolated/scattered showers/storms will be possible across portions of Western OK/W N TX later this afternoon and evening. While that is going on, an MCS could develop and then move into and across portions of the fa later this evening and overnight. Unfortunately many of the models don't have a great handle on the current activity and in some cases not really showing it at all so confidence on how things will play out is low. What can agree on is that some of the storms could be strong to severe with large hail and strong winds. Heavy rain will also be a concern through early Sunday. Made some adjustments to grids to show current thoughts but some updates will likely be needed as the day progresses and hopefully the situation becomes more clear. All updates out soon. PREV DISCUSSION... /issued 647 AM CDT SAT SEP 17 2016/ AVIATION... 17/12Z TAFs. LIFR conditions will be seen across northern and western Oklahoma terminals through at least 14-15Z with gradual improvement through 17-18Z. VFR conditions expected thereafter before TSRA expected to affect region, first across northwest and western Oklahoma terminals toward and after 03Z, and spread eastward over rest of terminals toward and after 06Z. Isolated nature of TSRA this morning and afternoon will preclude mentioning in terminals. PREV DISCUSSION... /issued 412 AM CDT SAT SEP 17 2016/ DISCUSSION... Potential for dense fog advisory for northern and central portions of Oklahoma being complicated by stratus development and effects from ongoing convection. Right now it appears that most of the dense fog will be confined to areas near and north of the Oklahoma-Kansas border and also over northeast portions of Oklahoma. We will be monitoring need for advisory just south and east of stratus deck that covers the northwest third-or-so of Oklahoma. Forecast next 24-36 hours still remains a challenge with overall weak forcing and diffuse boundaries remaining over and near the region. Scattered storms over far northern Oklahoma near diffuse surface front and region of weak warm advection forecast to continue through sunrise but weaken as it progresses slowly east and southeast. Convection out near Lubbock forecast to shift slowly east into western north Texas region through the morning hours. Main model of choice is the Texas Tech WRF which has the best handle on current convective trends. This particular model also much less aggressive with late morning and afternoon convection near broad area of lower level convergence associated with mentioned front. However, with enough signal in other models, we will keep low pops going through the day for isolated/scattered convective potential. Much more widespread rain activity progd to move into western portions of Oklahoma this evening and progress east and southeast over much of the region overnight and Sunday morning. Operational NAM and Texas Tech WRF slightly farther north than most other models and will be considered with higher pops into central and north central Oklahoma than model initializations yield. As far as severe weather is concerned, any storm that develops this afternoon and/or affects the region through the evening hours will exist in an environment with enough shear and instability to yield severe weather potential. Toward and after midnight, the impacts will be primarily strong wind gusts and heavy rain. After the anticipated MCS tonight and Sunday morning, primarily dry forecast with above average temperatures and humid conditions most of next week. Rain chances return mainly to western and northern portions of Oklahoma by late week. && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 25/17
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 244 PM CDT SAT SEP 17 2016 OKZ004>048-050>052-TXZ083>090-181945- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 244 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF STRONG TO SEVERE STORMS ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT. LOCATION... A SLIGHT RISK COVERS AN AREA ALONG AND WEST OF A LINE FROM ALVA AND KINGFISHER... TO EL RENO AND LAWTON OKLAHOMA... TO CROWELL TEXAS. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND COVERS THE REST OF THE AREA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM. IMPACTS... LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 TO 70 MPH WILL BE THE MAIN IMPACTS. HEAVY RAIN WILL ALSO BE A CONCERN. DISCUSSION... TWO ROUNDS OF STORMS ARE EXPECTED THROUGH EARLY SUNDAY. THE FIRST ROUND WILL BE WITH A SMALL COMPLEX OF STORMS MOVING EAST ALONG I-40 AND ANY ISOLATED TO SCATTERED STORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. THE SECOND ROUND OF STORMS WILL BE DUE TO A THUNDERSTORM COMPLEX THAT IS EXPECTED TO DEVELOP AND MOVE ACROSS PARTS OF THE AREA LATER THIS EVENING AND OVERNIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH BOTH ROUNDS OF STORMS. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN IMPACTS. HEAVY RAIN WILL ALSO BE A CONCERN. THE POTENTIAL FOR SEVERE STORMS WILL LIKELY DECREASE OVERNIGHT BUT GUSTY WINDS AND HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... .THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA SUNDAY MORNING WITH THE STORMS MOVING EAST AND SOUTHEAST OUT OF THE AREA THROUGH THE DAY. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND FRIDAY NIGHT ACROSS NORTHERN OKLAHOMA. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 228 PM CDT SAT SEP 17 2016 OKZ047-172015- JOHNSTON OK- 228 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSTON COUNTY UNTIL 315 PM CDT... AT 223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REAGAN...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... REAGAN...CONNERVILLE AND FILLMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3427 9678 3437 9680 3450 9653 3426 9648 TIME...MOT...LOC 1923Z 259DEG 13KT 3432 9672 MBS
The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
19 thunderstorm wind, 2 hail. Local standard time, as filed.
Power poles were downed.
An apartment roof was damaged and partially removed.
No damage reported.
A few trees were snapped near SW 34th and Santa Fe.
No damage reported.
No damage reported.
A business sustained roof damage.
Two semi trucks were turned over on I-35 and power lines were downed near Highways 77 and 59.
Winds caused tree damage to a Bradford Pear (8 inches) and an Oak (18 inches).
Winds caused tree damage and power outages throughout the town of Roff.
Winds partially removed a roof off a metal building.
Trees downed in camp Simpson.
Winds damaged a metal building.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655197, 655198, 655199, 655201, 655216, 655202, 655203, 655204, 655205, 655206, 655207, 655209, 655210, 655422, 655424, 655434, 655211, 655213, 655438, 655214, 655215.